Supplements are a great way to make-up for the missing nutrients in the body. Nutrient gap can be created when your regular diet is not able to provide all the needed nutrition. This is when a supplement comes to the rescue. From digestion to metabolism, every nutrient has its own benefit and use. However, one has to take proper care about adequate exercise when you are taking supplements. There are a number of options out there but not many are aware of the side effects that the supplements can come with. This is possible when the supplements are taken in large doses.
Here we will be talking about the common choice of supplement ‘niacin’ which is also known as B3. The benefit of taking this supplement is that helps to lower cholesterol. The supplement is otherwise safe to be consumed in recommended doses, but it can become harmful if too much of it is consumed. Some of the side effects of niacin can include digestive problems, flushed skin, liver damage and even high blood sugar.
- Digestive problems – Too much of niacin consumption can lead to digestive problems that include diarrhea, nausea, stomach upset, or vomiting. However, there could also be other factors that could affect the digestion that includes the food that you consume.
- Liver damage – One of the rare side effects but this could happen in case of extremely high doses of the supplement. Regular monitoring is recommended.
- Flushing of the skin – If the supplement is taken above the recommended level, it can cause the skin to flush with redness, itchiness and tingling sensation. Such a side effect could be seen with the immediate-release supplements instead of those with extended release.
- High blood sugar – Niacin can also affect the blood sugar levels, especially in those who suffer from diabetes. People consuming niacin supplements should monitor their blood sugar levels closely.
Conclusion – Niacin is not a bad supplement, but it has its own risks if taken above the recommended doses.
Photo Credits: Unsplash